EconPapers    
Economics at your fingertips  
 

Industry localization, distance decay, and knowledge spillovers: Following the patent paper trail

Octávio Figueiredo, Paulo Guimaraes and Douglas Woodward ()

Journal of Urban Economics, 2015, vol. 89, issue C, 21-31

Abstract: This paper investigates Alfred Marshall’s hypothesis that knowledge spillovers increase where industries are localized. At the same time, we take a fresh look at the role of distance in the diffusion of knowledge spillovers. Relying on a cited-citing gravity-like equation with high-dimensional fixed effects that control for multiple sources of observed and non-observed heterogeneity, we implement a Poisson pseudo-maximum-likelihood (PPML) estimator. We find that knowledge spillovers correlate positively with industry localization and that the agglomeration of an industry can offset the adverse effect of distance. The results also corroborate the distance decay effect uncovered in earlier research. Our new approach to estimate the PPML with two high-dimensional fixed effects should prove valuable in applications to a variety of other problems in economics, such as the estimation of gravity equations widely used in modeling migration, trade and other flows among countries and regions.

Keywords: Knowledge spillovers; Agglomeration; Distance decay; Gravity equation; Poisson regression; High-dimensional fixed effects (search for similar items in EconPapers)
JEL-codes: C13 C21 R12 R39 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0094119015000376
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Industry Localization, Distance Decay, and Knowledge Spillovers: Following the Patent Paper Trail (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:juecon:v:89:y:2015:i:c:p:21-31

DOI: 10.1016/j.jue.2015.06.003

Access Statistics for this article

Journal of Urban Economics is currently edited by S.S. Rosenthal and W.C. Strange

More articles in Journal of Urban Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:juecon:v:89:y:2015:i:c:p:21-31